Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 158, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2005, 4:57 PM CDT for Clay County, Dickinson County, Iowa. It was in force for 51 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2005, 4:57 PM CDT (21:57 UTC)
- Expired
- Jun 20, 2005, 5:48 PM CDT
- In force
- 51 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Clay County, IA, Dickinson County, IA
The radar
The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 5:03 PM CDT | TSTM WND GST 60 | Lake Park, IA | SOME SMALL HAIL AND VERY HEAVY RAIN. |
| Jun 20, 5:05 PM CDT | HAIL 0.75 | 4 W Spirit Lake, IA | |
| Jun 20, 5:15 PM CDT | TSTM WND GST 60 | 5 Ne Spencer, IA | |
| Jun 20, 5:40 PM CDT | TSTM WND DMG | 2 E Rossie, IA | TREES DOWN. |
| Jun 20, 5:54 PM CDT | TSTM WND DMG | Royal, IA | POWER POLES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.0 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -433 J/kg
- Mixed-layer LCL
- 1305 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 202156 SVRFSD IAC041-059-202245- /O.NEW.KFSD.SV.W.0158.050620T2157Z-050620T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 457 PM CDT MON JUN 20 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN NORTHWEST IOWA DICKINSON COUNTY IN NORTHWEST IOWA * UNTIL 545 PM CDT * AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 5 MILES EAST OF LAKE PARK...OR ABOUT 6 MILES WEST OF SPIRIT LAKE...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ARNOLDS PARK...MILFORD...FOSTORIA...ROYAL AROUND 505 PM CDT SPENCER AROUND 510 PM CDT TERRIL...SUPERIOR...GREENVILLE AROUND 515 PM CDT THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4350 9539 4296 9539 4297 9493 4349 9493 $$ 08
3 follow-up statements
000 WWUS53 KFSD 202206 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 504 PM CDT MON JUN 20 2005 IAC041-059-202245- /O.CON.KFSD.SV.W.0158.000000T0000Z-050620T2245Z/ DICKINSON IA-CLAY IA- 504 PM CDT MON JUN 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM CDT FOR CLAY AND DICKINSON COUNTIES... AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM SPIRIT LAKE TO 12 MILES NORTHWEST OF SPENCER TO 22 MILES WEST OF SPENCER...MOVING SOUTHEAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... SUPERIOR...FOSTORIA...EVERLY AROUND 510 PM CDT TERRIL...SPENCER AROUND 520 PM CDT ROYAL AROUND 525 PM CDT ROSSIE...GREENVILLE...DICKENS AROUND 530 PM CDT GILLETT GROVE AROUND 535 PM CDT AT 503 PM CDT...60 MPH WINDS WERE REPORTED IN LAKE PARK. SEVERAL TREES AND POWER LINES ARE ALSO DOWN IN THE SPIRIT LAKE AREA. LAT...LON 4350 9539 4296 9539 4297 9493 4349 9493 $$ 08
000 WWUS53 KFSD 202216 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 515 PM CDT MON JUN 20 2005 IAC041-059-202245- /O.CON.KFSD.SV.W.0158.000000T0000Z-050620T2245Z/ DICKINSON IA-CLAY IA- 515 PM CDT MON JUN 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM CDT FOR CLAY AND DICKINSON COUNTIES... AT 515 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF SPIRIT LAKE TO 8 MILES WEST OF SPENCER...MOVING SOUTHEAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... TERRIL...SPENCER...ROYAL AROUND 520 PM CDT ROSSIE...GREENVILLE...DICKENS AROUND 530 PM CDT GILLETT GROVE AROUND 535 PM CDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4350 9539 4296 9539 4297 9493 4349 9493 $$ 08
000 WWUS53 KFSD 202248 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 547 PM CDT MON JUN 20 2005 IAC041-059-202257- /O.EXP.KFSD.SV.W.0158.000000T0000Z-050620T2245Z/ DICKINSON IA-CLAY IA- 547 PM CDT MON JUN 20 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PARTS OF CLAY COUNTY AND DICKINSON COUNTIES EXPIRED AT 545 PM CDT... THE WARNING HAS EXPIRED. A SEVERE THUNDERSTORM WARNING IS IN EFFECT FOR SOUTHERN CLAY AND BUENA VISTA COUNTIES UNTIL 630 PM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4350 9539 4296 9539 4297 9493 4349 9493 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:30 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Jun 20, 3:30 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 PM CDT MON JUN 20 2005 .DISCUSSION... ONGOING SVR WX. NO DISCUSSION. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jun 20, 1:19 PM CDT, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 119 PM CDT MON JUN 20 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 119 PM CDT MON JUN 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS SHOULD DEVELOP ALONG A SERIES OF OUTFLOW BOUNDARIES NORTH OF INTERSTATE 90 THIS AFTERNOON AND EVENING...THEN PROGRESS SOUTHEAST OVER THE AREA. A FEW OF THE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND PENNY SIZE HAIL AS THE PRIMARY THREAT...ESPECIALLY ALONG AND NORTH OF INTERSTATE 90. HOWEVER...THERE IS AN ISOLATED TORNADO THREAT ALONG ANY OF THESE BOUNDARIES THROUGH THE EARLY EVENING HOURS. EXCESSIVE TEMPERATURES... HEAT INDICES WILL RISE INTO THE 100 TO 105 RANGE THIS AFTERNOON WEST OF INTERSTATE 29...AS TEMPERATURES RISE INTO THE LOWER 90S AND DEW POINTS REMAIN IN THE 70 TO 75 RANGE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS STILL A CHANCE OF THUNDERSTORMS REDEVELOPING NORTH OF INTERSTATE 90 TUESDAY AFTERNOON AND MOVING SOUTHEAST THROUGH THE AREA TUESDAY NIGHT. A FEW OF THESE STORMS COULD ALSO BE SEVERE. A COLD FRONT SHOULD MOVE SOUTHEAST OVER THE AREA THURSDAY NIGHT...BRINGING A CHANCE OF THUNDERSTORMS ALONG WITH IT. A FEW OF THESE STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM NORTH OF INTERSTATE 90. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. BT
In the hours before
Local storm report, Jun 20, 3:02 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
302 PM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL SLAYTON 43.99N 95.75W
06/20/2005 0.75 INCH MURRAY MN TRAINED SPOTTER
&&
CJANSENLocal storm report, Jun 20, 3:58 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
358 PM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL IHLEN 43.91N 96.37W
06/20/2005 0.75 INCH PIPESTONE MN LAW ENFORCEMENT
ROTATION OVER JASPER AT 327 PM.
0325 PM TORNADO 2 W JASPER 43.85N 96.44W
06/20/2005 PIPESTONE MN PUBLIC
UNCONFIRMED PUBLIC REPORT OF TORNADO.
0335 PM HAIL JASPER 43.85N 96.40W
06/20/2005 0.75 INCH PIPESTONE MN AMATEUR RADIO
0342 PM HAIL JASPER 43.85N 96.40W
06/20/2005 0.75 INCH PIPESTONE MN TRAINED SPOTTER
0335 PM TSTM WND GST SHERMAN 43.76N 96.48W
06/20/2005 70 MPH MINNEHAHA SD EMERGENCY MNGR
WIND DAMAGE IN SHERMAN.
0350 PM TSTM WND GST 3 W GARRETSON 43.72N 96.56W
06/20/2005 75 MPH MINNEHAHA SD EMERGENCY MNGR
WIND DAMAGE...POWER LINES DOWN.
0350 PM TSTM WND GST 3 W GARRETSON 43.72N 96.56W
06/20/2005 75 MPH MINNEHAHA SD EMERGENCY MNGR
WIND DAMAGE...POWER LINES DOWN.
&&
GHLocal storm report, Jun 20, 4:16 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
416 PM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM TSTM WND DMG 4 W JASPER 43.85N 96.48W
06/20/2005 MOODY SD EMERGENCY MNGR
5 TO 8 INCH DIAMETER TREE BRANCHES DOWN.
0355 PM TSTM WND GST 4 SW MAGNOLIA 43.60N 96.13W
06/20/2005 60 MPH ROCK MN TRAINED SPOTTER
&&
GHLocal storm report, Jun 20, 4:21 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
421 PM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM TSTM WND GST ADRIAN 43.63N 95.93W
06/20/2005 60 MPH NOBLES MN LAW ENFORCEMENT
&&
GHLocal storm report, Jun 20, 4:23 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
423 PM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM TSTM WND GST 6 S ADRIAN 43.55N 95.93W
06/20/2005 60 MPH NOBLES MN TRAINED SPOTTER
&&
GHLocal storm report, Jun 20, 4:39 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
439 PM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 6 N SPIRIT LAKE 43.51N 95.11W
06/20/2005 0.75 INCH JACKSON MN PUBLIC
0437 PM TSTM WND DMG SPIRIT LAKE 43.42N 95.11W
06/20/2005 DICKINSON IA EMERGENCY MNGR
BUILDING DAMAGE IN SPIRIT LAKE FROM WIND.
&&
GHThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 4:23 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 67 min |
| Jun 20, 4:26 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 34 min |
| Jun 20, 4:41 PM CDT | Flash Flood Warning | FSD | Dickinson | 3 hr |
| Jun 20, 5:45 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.